Article Date: 4/1/2004

therapeutic topics
How Gastric Acid Inhibitors Affect Contact Lens Wear
BY JULIE A. SCHORNACK, OD, MED, FAAO

Throughout this year, my column will focus on drugs that patients take to address the effects of stress. In February, I discussed ocular side effects associated with anti-depressant medications.

This month, I'll examine the effects of gastric acid inhibitors. Physicians prescribe these medications to treat and manage gastroesophageal reflux disease (GERD) and its associated discomfort and to help heal ulcers.

Most of the drugs in this category fall into two distinct classes: the classic gastric acid inhibitors are histamine-2 receptor blockers, while the newer drugs are proton pump inhibitors (PPIs). I'll discuss both classes and review side effects of each that could affect contact lens wear.

Side Effects from the Classics

Histamine-2 receptor blockers work in the stomach by inhibiting the release of histamine that stimulates the release of hydrochloric acid in the parietal cells of the stomach. These medications are available by prescription and over the counter (OTC). Examples of the drugs that fall into this category include cimetidine (Tagamet), famotidine (Pepcid), nizatidine (Axid) and ranitidine (Zantac).

Ocular side effects from these medications that you could misinterpret as being contact lens-related result from the anticholin ergic side effects associated with histamine-2 receptor blockers. Although the side effects are typically not as pronounced as with histamine-1 receptor blockers (which treat allergies), patients may complain of blurred vision and decreased accommodative function. You may suspect other etiologies for these symptoms before considering drug reactions.

Accommodative changes associated with these medications could manifest as a patient requiring near correction earlier then his age would predict. You may also see near add powers in excess of what you might expect based on the patient's age. Although these problems aren't exclusive to contact lens patients, they certainly would affect prescribing patterns for your monovision or multifocal contact lens patients. Younger patients could simply show a decrease in accommodative function that could cause problems with near tasks or result in complaints of near blur.

Be suspicious when patients complain of blur and near task difficulties that seem inconsistent with their age. Ask these patients if they take histamine-2 receptor blockers so you don't chase refractive or functional causes when a drug side effect is the culprit.

Notes About the Newer Class

You should also know about ocular effects that the newer class -- PPIs -- may cause. Familiar medications that fall into this category include rabeprazole (Aciphex), esomeprazole (Nexium), lansoprazole (Prevacid), benzimidazole (Prilosec) and pantoprazole (Protonix).

These drugs reduce the release of stomach acid. They don't cause any of the ocular side effects associated with the histamine-2 blocking medications. Their only side effects that you might misinterpret as being visually related are dizziness and vertigo, and it's unlikely that you'll mistakenly attribute the cause of these side effects to contact lens wear.

Ask First

Many of these medications are now available in OTC formulations, so asking a patient if he takes histamine-2 receptor blockers for GERD or ulcers could help you pinpoint the cause of some visual complaints. Also, because we're seeing an increasing trend toward patients taking classical prescription medications vs. OTC, we should continually ask about these drugs when obtaining medication histories.

Dr. Schornack is the assistant dean of Clinical Education and serves in the Cornea and Contact Lens Service at the Southern California College of Optometry.

 


Contact Lens Spectrum, Issue: April 2004